Alert archive / Illinois / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 46, NWS Lincoln, IL

May 27, 2009Crawford County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 27, 2009, 8:08 PM CDT for Crawford County, Illinois. It was in force for 27 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2009, 8:08 PM CDT (01:08 UTC)
Expired
May 27, 2009, 8:35 PM CDT
In force
27 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

County Crawford County, IL

The radar

The Evansville,IN radar (KVWX), 85 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 8:13 PM CDTHAIL 0.88Robinson, ILCOUNTY SHERIFF REPORTED NICKEL SIZE HAIL IN ROBINSON.
May 27, 8:14 PM CDTHAIL 0.5Robinson, ILROBINSON FIRE DEPT REPORTED 1/2 INCH HAIL
May 27, 8:30 PM CDTHAIL 0.75Palestine, ILDIME TO PENNY SIZE HAIL NEAR PALESTINE AT INTERSECTION OF 1300N AND 1700E. ALSO HAD ABOUT HALF INCH OF RAIN IN 30 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2009-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2009-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 280108
SVRILX
ILC033-280200-
/O.NEW.KILX.SV.W.0046.090528T0108Z-090528T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
808 PM CDT WED MAY 27 2009

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CRAWFORD COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 900 PM CDT.

* AT 808 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 2 MILES
  SOUTHEAST OF ROBINSON...AND WAS MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PALESTINE...
  HUTSONVILLE...

OTHER LOCATIONS IN THIS WARNING INCLUDE...FLAT ROCK AND NEW HEBRON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3888 8772 3905 8782 3913 8766 3912 8766
      3911 8764 3909 8762 3909 8761 3904 8757
      3900 8758 3897 8753 3894 8753
TIME...MOT...LOC 0108Z 240DEG 12KT 3899 8771

$$

AUTEN
1 follow-up statement
000 
WWUS53 KILX 280135
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
835 PM CDT WED MAY 27 2009

ILC033-280146-
/O.CAN.KILX.SV.W.0046.000000T0000Z-090528T0200Z/
CRAWFORD IL-
835 PM CDT WED MAY 27 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CRAWFORD COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 3888 8772 3905 8782 3913 8766 3912 8766
      3911 8764 3909 8762 3909 8761 3904 8757
      3900 8758 3897 8753 3894 8753
TIME...MOT...LOC 0136Z 240DEG 12KT 3904 8760

$$

AUTEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:34 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 27, 6:34 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
634 PM CDT WED MAY 27 2009

.DISCUSSION...
ISSUED 223 PM CDT WED MAY 27 2009

TYPICAL SPRINGTIME WEATHER EXPECTED ACROSS CENTRAL ILLINOIS FOR
THE NEXT WEEK...WITH WARM TEMPS AND PERIODIC RAIN CHANCES.

18Z SURFACE CHART SHOWS LOW PRESSURE CENTERED OVER NORTHEAST
ILLINOIS...WITH COLD FRONT TRAILING SOUTHWESTWARD TO ANOTHER WEAK
LOW ACROSS CENTRAL MISSOURI. ALOFT...MAIN BELT OF THE WESTERLIES
IS FLOWING ONSHORE OVER BRITISH COLUMBIA THEN EASTWARD ACROSS
SOUTHERN CANADA. FURTHER SOUTH IN THE WEAKER FLOW REGIME...TWO
DISTINCT DISTURBANCES ARE NOTED ON WATER VAPOR IMAGERY. THE FIRST
WAVE IS TRACKING NORTHEASTWARD INTO SOUTHERN WISCONSIN...WHILE
ANOTHER WAVE SPINS ACROSS EASTERN KANSAS/OKLAHOMA.

SHORT TERM...TONIGHT THROUGH SATURDAY

DIFFERENTIAL HEATING BOUNDARY HAS DEVELOPED FROM NEAR DANVILLE
SOUTHWESTWARD TO VANDALIA THIS AFTERNOON...AND THIS IS EXPECTED TO
BE THE FOCUSING MECHANISM FOR THUNDERSTORM DEVELOPMENT OVER THE
NEXT COUPLE OF HOURS. RAPIDLY DESTABILIZING AIRMASS ACROSS
EAST-CENTRAL AND SOUTHEAST ILLINOIS WITH LAPS CAPE VALUES CURRENTLY
IN THE 2500 TO 3500 J/KG RANGE WILL FEED THE STORMS...WHILE SLOWLY
APPROACHING UPPER WAVE WILL PROVIDE EXTRA LIFT. END RESULT WILL BE
NUMEROUS SHOWERS/STORMS ACROSS THE E/SE LATE THIS AFTERNOON INTO
THE EVENING HOURS. DUE TO WEAK MID-LEVEL STEERING WINDS AND A VERY
MOIST ENVIRONMENT CHARACTERIZED BY SURFACE DEWPOINTS AROUND 70F
AND PRECIPITABLE WATER VALUES OF 1.50...ANY STORMS THAT FIRE WILL
PRODUCE LOCALLY HEAVY RAINFALL. FURTHER NORTHWEST...CONVECTION
WILL BE SUPPRESSED DUE TO OVERALL LACK OF INSTABILITY. WILL CARRY
LIKELY POPS FOR THUNDERSTORMS ALONG AND SOUTH OF I-70 DURING THE
EVENING...AND WILL MENTION THREAT FOR HEAVY RAIN. POPS WILL
STEADILY DECREASE INTO THE SLIGHT CHANCE/CHANCE CATEGORY FURTHER
WEST. ONCE DAYTIME HEATING IS LOST...WILL LOWER POPS ACROSS THE SE
INTO THE CHANCE CATEGORY AFTER MIDNIGHT.

BEST LOW-LEVEL FOCUS FOR ADDITIONAL CONVECTION WILL SHIFT FURTHER
EAST INTO THE OHIO VALLEY ON THURSDAY...HOWEVER WITH UPPER TROUGH
AXIS STILL ALONG AND WEST OF THE MISSISSIPPI RIVER...SHOWER
CHANCES WILL REMAIN IN THE PICTURE. DUE TO LACK OF INSTABILITY AND
DECREASING LOW-LEVEL MOISTURE...WILL ONLY CARRY SLIGHT CHANCE FOR
SHOWERS ACROSS THE WESTERN TWO-THIRDS OF THE CWA ON
THURSDAY...WITH CHANCE POPS ALONG AND SOUTHEAST OF I-70. THANKS TO
PLENTY OF CLOUD COVER AND W/NW SURFACE WINDS...TEMPS WILL BE
SEVERAL DEGREES COOLER THAN TODAY. SINCE CURRENT READINGS ACROSS
IOWA ARE ONLY IN THE 50S AND 60S...WILL FOLLOW THE COOLER MET
GUIDANCE NUMBERS...FEATURING HIGHS ONLY IN THE UPPER 60S FOR MUCH
OF THE AREA. SKIES GRADUALLY CLEAR OUT THURSDAY NIGHT...FOLLOWED
BY MOSTLY SUNNY AND SEASONABLY WARM CONDITIONS ON FRIDAY.

DEEP UPPER LOW WILL BEGIN TO TAKE SHAPE OVER THE NORTHERN GREAT
LAKES ON FRIDAY...WITH MODELS DEPICTING SEVERAL WEAK DISTURBANCES
DROPPING THROUGH THE MIDWEST IN AN INCREASINGLY NORTHWESTERLY
FLOW. FIRST DISTURBANCE IS PROGGED TO SLIDE INTO THE AREA FRIDAY
NIGHT...WITH NAM-WRF/GFS/ECMWF ALL BRINGING A COLD FRONT INTO CENTRAL
ILLINOIS. MODELS SQUEEZE OUT SOME LIGHT PRECIP ALONG THE
BOUNDARY...HOWEVER THINK MOISTURE WILL BE TOO LIMITED TO PRODUCE
WIDESPREAD SHOWERS/STORMS. WILL THEREFORE ONLY INCLUDE SLIGHT
CHANCE POPS FOR THE NORTHERN TWO-THIRDS OF THE CWA FRIDAY NIGHT.

MODEL DIFFERENCES BEGIN TO ARISE ON SATURDAY...AS NAM-WRF DRIVES
BOUNDARY FURTHER SOUTH INTO THE OHIO VALLEY...WHILE GFS/ECMWF
STALL FRONT ACROSS CENTRAL ILLINOIS. GIVEN STRENGTH OF GREAT LAKES
UPPER LOW...PREFER THE MORE SOUTHERN NAM-WRF. WILL CARRY ONLY
SLIGHT CHANCE POPS SATURDAY/SATURDAY NIGHT...THINKING FRONT WILL
SETTLE INTO THE SOUTHERN PART OF THE STATE. OTHER FLY IN THE
OINTMENT WILL BE POSSIBLE MCS DEVELOPMENT ALONG THE
FRONT...SUGGESTED BY THE GFS MODEL. AT THIS POINT...THINK THIS
SOLUTION IS QUESTIONABLE AND WOULD PREFER TO SEE MORE EVIDENCE
FROM ADDITIONAL MODELS BEFORE GETTING TOO EXCITED ABOUT IT.

LONG TERM...SUNDAY THROUGH WEDNESDAY

HIGH PRESSURE BUILDS INTO THE GREAT LAKES ON SUNDAY...WITH EVEN
THE GFS PUSHING THE BOUNDARY FURTHER SOUTH. THIS WILL RESULT IN A
MOSTLY SUNNY AND DRY DAY. AFTER THAT...NEXT MAJOR NORTHWEST FLOW
DISTURBANCE WILL MOVE INTO THE AREA ON MONDAY...AS YET ANOTHER
COLD FRONT APPROACHES. MODEL CONSENSUS TAKES THIS FRONT ACROSS
CENTRAL ILLINOIS MONDAY NIGHT...THEN STALLS IT ACROSS THE OHIO
VALLEY FOR TUESDAY AND WEDNESDAY. AS A RESULT...WILL INTRODUCE
30/40 POPS ON MONDAY...THEN WILL FOCUS POPS FURTHER SOUTH ACROSS
SOUTHEAST ILLINOIS FOR THE REMAINDER OF THE EXTENDED.

BARNES
&&

.AVIATION...
ISSUED 634 PM CDT WED MAY 27 2009

MVFR CIGS/VIS OCCURRING AT PIA AND BMI AND WILL REMAIN THAT WAY
UNTIL TOMORROW. VFR CIGS OR NO CIGS WILL CONTINUE FOR SEVERAL
HOURS AT SPI...DEC AND CMI...BUT THEN MVFR CIGS AROUND 2KFT WILL
ADVECT OVER THE SITES BETWEEN 4Z AND 5Z. COULD BE SOME IFR CIGS
TOWARD MORNING LIKE THIS MORNING BUT BELIEVE TEMPO CRITERIA IS
BEST FOR NOW. CIGS WILL BEGIN TO BREAK UP TOMORROW AFTERNOON AS
THE 500MB TROUGH PASSES THROUGH THE AREA. COULD BE SOME LIGHT
SHOWERS AS THE TROUGH PASSES BY BUT DO NOT BELIEVE ENOUGH TO
WARRANT A MENTION IN TAFS. WINDS WILL BECOME OR REMAIN OUT OF THE
NORTHWEST THROUGH THE PERIOD.

AUTEN
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 27, 3:07 PM CDT, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
307 PM CDT WED MAY 27 2009

ILZ029>031-036-037-040-041-047-049-050-281100-
CASS-FULTON-MARSHALL-MASON-MORGAN-PEORIA-SCHUYLER-SCOTT-TAZEWELL-
WOODFORD-
307 PM CDT WED MAY 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

STAGES ALONG THE ILLINOIS RIVER WILL CONTINUE A SLOW FALL...BUT
WILL REMAIN ABOVE FLOOD STAGE FOR SEVERAL MORE DAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY NIGHT AND TUESDAY
AS THE NEXT COLD FRONT MOVES INTO THE MIDWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ027-028-038-042>044-048-051>053-281100-
CHRISTIAN-DE WITT-KNOX-LOGAN-MACON-MCLEAN-MENARD-PIATT-SANGAMON-
STARK-
307 PM CDT WED MAY 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY NIGHT AND TUESDAY
AS THE NEXT COLD FRONT MOVES INTO THE MIDWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ045-046-054>057-061>063-066-067-281100-
CHAMPAIGN-CLARK-COLES-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-JASPER-
MOULTRIE-SHELBY-VERMILION-
307 PM CDT WED MAY 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN LATE THIS AFTERNOON...AND LAST INTO THE EARLY EVENING
HOURS. ISOLATED SEVERE STORMS MAY DEVELOP...AND THE STRONGEST
STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY NIGHT AND TUESDAY
AS THE NEXT COLD FRONT MOVES INTO THE MIDWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ068-071>073-281100-
CLAY-CRAWFORD-LAWRENCE-RICHLAND-
307 PM CDT WED MAY 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN LATE THIS AFTERNOON...AND LAST INTO THE EARLY EVENING
HOURS. ISOLATED SEVERE STORMS MAY DEVELOP...AND THE STRONGEST
STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL.

THE WABASH...EMBARRAS...AND LITTLE WABASH RIVERS WILL REMAIN IN
FLOOD THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY NIGHT AND TUESDAY
AS THE NEXT COLD FRONT MOVES INTO THE MIDWEST.

THE WABASH RIVER IS EXPECTED TO FALL BELOW FLOOD STAGE THURSDAY.
FLOODING WILL CONTINUE FOR THE NEXT FEW DAYS ALONG PORTIONS OF THE
EMBARRAS AND LITTLE WABASH RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HJS

Nearby

Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.